Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 16, NWS Honolulu, HI

February 28, 2013Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 28, 2013, 3:28 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Mar 1, 2013, 12:00 AM HST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2013, 3:28 PM HST (01:28 UTC)
In effect from
Mar 1, 2013, 12:00 AM HST
Expired
Mar 2, 2013, 3:51 PM HST
In force
40 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WWHW70 PHFO 010128
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST THU FEB 28 2013

...WIND ADVISORY FOR AREAS EXPOSED TO THE TRADE WINDS IN MAUI
COUNTY AND BIG ISLAND BEGINNING AT MIDNIGHT...

.A ROBUST HIGH PRESSURE SYSTEM PASSING NORTH OF THE STATE WILL
TIGHTEN THE GRADIENT ACROSS THE ISLANDS...AND WILL PRODUCE
ADVISORY WINDS FOR SELECT ZONES IN MAUI COUNTY AND BIG ISLAND.

HIZ014>019-021-022-024>027-011430-
/O.NEW.PHFO.WI.Y.0016.130301T1000Z-130302T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-
HALEAKALA SUMMIT-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU...
LAHAINA...KAANAPALI...KAHULUI...KIHEI...MAKENA...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA...
HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
328 PM HST THU FEB 28 2013

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST
FRIDAY. 

* WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...WINDS ARE EXPECTED TO STRENGTHEN AFTER MIDNIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
4 follow-up statements
729 
WWHW70 PHFO 011318
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST FRI MAR 1 2013

...WIND ADVISORY FOR AREAS EXPOSED TO THE TRADE WINDS IN MAUI
COUNTY AND BIG ISLAND...

.A STRONG HIGH PRESSURE SYSTEM PASSING NORTH OF THE STATE WILL TIGHTEN
PRESSURE GRADIENTS ACROSS THE ISLANDS...KEEPING ADVISORY WINDS FOR
PORTIONS OF MAUI COUNTY AND BIG ISLAND THROUGH THIS EVENING.

HIZ014>019-021-022-024>027-020230-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-130302T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-
HALEAKALA SUMMIT-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU...
LAHAINA...KAANAPALI...KAHULUI...KIHEI...MAKENA...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA...
HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
318 AM HST FRI MAR 1 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. 

* TIMING...THROUGH THIS EVENING. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
237 
WWHW70 PHFO 020156
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
356 PM HST FRI MAR 1 2013

...WIND ADVISORY FOR AREAS OF THE BIG ISLAND...

.A STRONG HIGH PRESSURE NORTH OF THE ISLANDS...COMBINED WITH AN
UPPER LEVEL TROUGH SOUTHEAST OF THE ISLANDS CONTINUES TO KEEP A
TIGHT PRESSURE GRADIENT OVER THE BIG ISLAND TONIGHT.

HIZ014>019-021-022-020300-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-130302T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-
HALEAKALA SUMMIT-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU...
LAHAINA...KAANAPALI...KAHULUI...KIHEI...MAKENA...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET
356 PM HST FRI MAR 1 2013

...WIND ADVISORY IS CANCELLED FOR MAUI COUNTY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

$$

HIZ024>027-021500-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-130302T1600Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
356 PM HST FRI MAR 1 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50
  MPH OVER GAPS AND HEAD WAYS OF THE BIG ISLAND. PARTICULARLY IN
  THE AREAS NEAR UPOLU POINT...WAIKOLOA TO KAMUELA...THE
  SADDLE...VOLCANO AND SOUTH POINT.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
732 
WWHW70 PHFO 021352
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
352 AM HST SAT MAR 2 2013

...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND THE HALEAKALA 
SUMMIT...

.STRONG HIGH PRESSURE NORTH OF THE ISLANDS...COMBINED WITH AN
UPPER LEVEL TROUGH SOUTHEAST OF THE ISLANDS CONTINUES TO KEEP 
TIGHT PRESSURE GRADIENTS OVER PORTIONS OF THE BIG ISLAND TODAY.
ALSO...WINDS WILL GRADUALLY INCREASE AND REACH ADVISORY LEVELS
THIS MORNING OVER THE BIG ISLAND AND HALEAKALA SUMMITS.

HIZ022-028-030300-
/O.EXB.PHFO.WI.Y.0016.000000T0000Z-130303T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
352 AM HST SAT MAR 2 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS TO 50 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ024>027-030300-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-130303T0400Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
352 AM HST SAT MAR 2 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH
  OVER GAPS AND HEAD WAYS OF THE BIG ISLAND...PARTICULARLY IN THE
  AREAS NEAR UPOLU POINT...WAIKOLOA TO KAMUELA...THE SADDLE...VOLCANO
  AND SOUTH POINT.

* TIMING...THROUGH 6 PM HST THIS EVENING. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
643 
WWHW70 PHFO 030151
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST SAT MAR 2 2013

...WIND ADVISORY IS CANCELLED...

HIZ022-024>028-030300-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-130303T0400Z/
HALEAKALA SUMMIT-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA...
HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
351 PM HST SAT MAR 2 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ARE GRADUALLY DECREASING ACROSS THE AREA.

$$

BURKE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 28, 10:01 AM HST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 28, 10:01 AM HST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1001 AM HST THU FEB 28 2013

.SYNOPSIS...
TRADE WINDS TODAY WILL STRENGTHEN TONIGHT AND REMAIN STRONG
THROUGH SATURDAY. WINDS WILL WEAKEN SLIGHTLY SUNDAY AND MONDAY BUT
REMAIN ON THE BREEZY SIDE. INITIALLY DRY TODAY...BUT SHOWER
COVERAGE WILL RETURN TO MORE NORMAL LEVELS BY THIS WEEKEND...AND
A GREATER INCREASE IN WINDWARD RAINFALL FROM MONDAY NIGHT INTO THE
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
A PAIR OF 1032 MB HIGHS PERSIST FAR TO THE NORTHWEST AND EAST-
NORTHEAST OF HAWAII ARE QUICKLY MOVING TO THE EAST. THE HIGHS ARE
DRIVING MODERATE TO FRESH TRADE WINDS OVER THE AREA. A WEAKENING
FRONT ALSO MOVING EASTWARD LIES NORTH OF THE STATE BETWEEN THESE
TWO FEATURES...WHICH HAS TEMPORARILY WEAKENED THE TRADE WINDS.
THIS WEAKENING TREND IS NOT EXPECTED TO LAST LONG...HOWEVER...AS
THE HIGH TO THE NORTHWEST WILL PASS NORTH OF THE ISLANDS TONIGHT
AND FRIDAY...RESULTING IN INCREASING TRADE WINDS ONCE AGAIN. WINDS
WILL APPROACH ADVISORY LEVEL SPEEDS ON FRIDAY AND SATURDAY...MAINLY
OVER PORTIONS OF THE BIG ISLAND AND MAUI COUNTY...WHERE TERRAIN
HELPS TO ACCELERATE THE FLOW. WINDS AT HALEAKALA SUMMIT COULD
REACH WIND ADVISORY THRESHOLD FRIDAY.

MEANWHILE...A STRONG MID AND UPPER LEVEL RIDGE ALOFT OVER THE
STATE IS PROVIDING LARGE SCALE SINKING MOTION...RESULTING IN A
STABLE AIRMASS. A SHORTWAVE TROUGH IS EXPECTED TO BREAK DOWN THE
RIDGE LATER TODAY AND TONIGHT...AND RAISE OUR INVERSION LEVELS.
AS A RESULT...THE BIG ISLAND SUMMIT WIND ADVISORY SHOWING MARGINAL
WIND SPEEDS CURRENTLY WILL ONLY CONTINUE TO WEAKEN...AND THUS HAVE
CANCELLED THE ADVISORY.

THE HIGH WILL CONTINUE TRACKING EAST THIS WEEKEND...AND BY SUNDAY
IT WILL BE FAR NORTHEAST OF THE ISLANDS...AND THE TRADES WILL EASE
SLIGHTLY. A NEW HIGH PASSING NORTH OF THE ISLANDS ON MONDAY WILL
ENSURE LOCALLY BREEZY TRADE WINDS INTO THE MIDDLE OF NEXT WEEK.
LATEST FORECAST GUIDANCE INDICATES A WEAKENING AND VEERING FLOW BY
THE END OF NEXT WEEK AS A FRONT APPROACHES FROM THE NW.

MOSTLY DRY TRADE WIND WEATHER IS IN STORE THROUGH AT LEAST FRIDAY.
SATELLITE DERIVED PRECIPITABLE WATER /PW/ VALUES ARE NEAR 0.75 OF AN
INCH...AND EARLY MORNING SOUNDINGS VALIDATE THE SATELLITE
MEASUREMENTS...AS WELL AS SHOWING THE BASE OF A STRONG SUBSIDENCE
INVERSION BETWEEN 5 AND 6 KFT. A SLIGHT INCREASE IN MAINLY WINDWARD
SHOWERS IS POSSIBLE HEADING INTO THE WEEKEND AS THE MENTIONED
SHORTWAVE TROUGH LINGERS TO THE EAST OF THE STATE. MORE SIGNIFICANT
TROUGHING ALOFT COULD LEAD TO A GREATER INCREASE IN WINDWARD
RAINFALL MONDAY NIGHT.

&&

.AVIATION...
VFR CONDITIONS CONTINUE AT ALL TAF SITES AND THESE CONDITIONS ARE
EXPECTED TO CONTINUE THROUGHOUT THE DAY. THERE WILL LIKELY BE SOME
LOCAL MVFR CONDITIONS ALONG WINDWARD SLOPES DUE MAINLY TO LOW CLOUDS
AND ISOLATED SHOWERS.

AIRMET TANGO REMAINS UP FOR BELOW 8000 FEET SOUTH AND WEST OF THE
MOUNTAINS ON ALL ISLANDS DUE TO MODERATE LOW LEVEL TURBULENCE.

&&

.MARINE...
ALTHOUGH TRADE WINDS AND COMBINED SEAS WILL BE BELOW SMALL CRAFT
ADVISORY /SCA/ LEVELS IN MOST AREAS TODAY...INCREASING WINDS
TONIGHT WILL COMBINE WITH A BUILDING NW SWELL TO DRIVE SEAS OVER
THE 10 FOOT CRITERION FOR SCA...AND THUS REMAINS IN PLACE FOR ALL
WATERS THROUGH SATURDAY. THE SCA COULD BE TRIMMED BACK TO THE
TYPICALLY WINDY WATERS ON SUNDAY. OUTSIDE CHANCE WINDS REACH GALE
FORCE IN THE WINDY AREAS AROUND MAUI AND BIG ISLAND ON FRIDAY AND
SATURDAY...BUT CONFIDENCE IS TOO LOW TO WARRANT A GALE WATCH AT
THIS TIME.

THE LONG PERIOD NW SWELL HAS BEEN BUILDING STEADILY AT BUOY 51101
NW OF KAUAI SINCE LAST NIGHT...THE PACIOOS BUOY AT WAIMEA OAHU IS
DETECTING 20 SECOND FORERUNNERS...AND A HIGH SURF ADVISORY REMAINS
IN PLACE FOR N AND W SHORES EXPOSED TO THE SWELL. EXPECT SURF TO
BUILD TODAY...REMAIN STEADY AT HIGH LEVELS THROUGH FRIDAY...BEFORE
DIMINISHING BELOW ADVISORY LEVELS SATURDAY. A MODERATE NW SWELL IS
DUE EARLY NEXT WEEK.

INCREASING TRADE WINDS FRIDAY/SATURDAY WILL LIKELY DRIVE SURF ALONG
E FACING SHORES TO ADVISORY LEVELS BEFORE LOWERING EARLY NEXT
WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL HAWAIIAN
WATERS-

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BURKE

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.